Alert archive / Maine / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 11, 2005, 3:39 PM EDT for Hancock County, Maine. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2005, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 11, 2005, 4:20 PM EDT
- In force
- 41 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Hancock County, ME
The radar
The Caribou radar (KCBW), 163 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:45 PM EDT | TSTM WND DMG | Hancock, ME | TREES BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 111940 SVRCAR MEC009-112030- /O.NEW.KCAR.SV.W.0013.050711T1939Z-050711T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 339 PM EDT MON JUL 11 2005 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE THIS INCLUDES THE CITY OF BAR HARBOR * UNTIL 430 PM EDT * AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF BAR HARBOR...OR ABOUT 8 MILES WEST OF CHERRYFIELD...AND MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SORRENTO BY 350 BAR HARBOR BY 400 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4475 6805 4471 6827 4435 6823 4439 6798 $$ HEWITT
2 follow-up statements
000 WWUS51 KCAR 111957 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 357 PM EDT MON JUL 11 2005 MEC009-112030- /O.CON.KCAR.SV.W.0013.000000T0000Z-050711T2030Z/ HANCOCK ME- 357 PM EDT MON JUL 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR EAST CENTRAL HANCOCK COUNTY... AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINTER HARBOR...OR ABOUT 3 MILES EAST OF BAR HARBOR...MOVING SOUTH AT 30 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4458 6802 4456 6824 4431 6825 4434 6794 $$ HEWITT
000 WWUS51 KCAR 112020 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 417 PM EDT MON JUL 11 2005 MEC009-112027- /O.CAN.KCAR.SV.W.0013.000000T0000Z-050711T2030Z/ HANCOCK ME- 417 PM EDT MON JUL 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HANCOCK COUNTY HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM HAS EXITED HANCOCK COUNTY AND MOVED INTO THE COASTAL WATERS. OTHER THUNDERSTORMS ARE MOVING SOUTH THROUGH HANCOCK COUNTY. THESE THUNDERSTORM HAVE THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS OF 45 MPH. LAT...LON 4458 6802 4456 6824 4431 6825 4434 6794 $$ HEWITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:14 AM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 11, 10:14 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME ISSUED BY NATIONAL WEATHER SERVICE GRAY ME 1014 AM EDT MON JUL 11 2005 .SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY. && .SHORT TERM (REST OF TODAY THROUGH TUESDAY)...CURRENT FORECAST ON TRACK AND NO CHANGES NEEDED TO GRID DATABASE. HAVE UPDATED TEXT FORECASTS TO REMOVE WORDING FOR PATCHY FOG THIS MORNING. && .MARINE...NO CHANGES FOR THIS UPDATE. WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. && .PREVIOUS DISCUSSION... (ISSUED 457 AM EDT MON JUL 11 2005) SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY. SHORT TERM (TODAY THROUGH TUESDAY)... THE MAIN FORECAST CONCERN TODAY IS POSSIBILITY OF AFTERNOON CONVECTION ACROSS PARTS OF THE FORECAST AREA. LATEST MODEL GUIDANCE IN PRETTY GOOD AGREEMENT WITH REGARD TO MOVING UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES SLOWLY EAST TODAY THROUGH TUESDAY. SHORT WAVE ROTATING AROUND THIS SYSTEM WILL TRAVERSE THE REGION THIS AFTERNOON. BUFKIT SOUNDINGS SHOWING ONLY MARGINAL CAPES ACROSS THE REGION TODAY. FEEL THAT WITH STEEP LOW/MID LEVEL LAPSE RATES IN ASSOCIATION WITH SHORT WAVE MOVING ACROSS WARRANTS AT LEAST CHANCE POPS FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. THUS WEIGHTED HIGHEST ALONG THE MAINE/NEW BRUNSWICK BORDER THIS AFTERNOON WHERE FORECAST SOUNDINGS FOCUS GREATEST INSTABILITY. TONIGHT EXPECT ANY SHOWERS/THUNDERSTORMS TO DIMINISH EARLY EVENING WITH THE PASSAGE OF THE SHORT WAVE AND LOSS OF DIURNAL HEATING OTHERWISE EXPECT PARTLY CLOUDY SKIES. ON TUESDAY THE UPPER LOW CONTINUES TO MOVE SLOWLY AWAY FROM THE REGION WHILE SURFACE HIGH STARTS TO BUILD DOWN FROM THE NORTH WITH PARTLY CLOUDY SKIES EXPECTED. LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES WILL LIFT TO THE NORTHEAST TUESDAY NIGHT/WEDNESDAY. AT THE SAME TIME...HIGH PRESSURE WILL BUILD ACROSS THE REGION AT BOTH THE SURFACE/ALOFT. SKIES WILL BE PARTLY CLOUDY TUESDAY NIGHT/WEDNESDAY. A COLD FRONT WILL APPROACH NORTHERN AREAS LATER WEDNESDAY NIGHT. MODELS INDICATE MOISTURE INCREASING IN ADVANCE OF THE COLD FRONT LATER WEDNESDAY NIGHT...AND WILL INCLUDE CHANCE POPS LATE ACROSS NORTHERN AREAS. LOW TEMPERATURES TUESDAY NIGHT WILL BE IN THE MID 50S. HIGH TEMPERATURES WEDNESDAY WILL BE AROUND 80 ACROSS MUCH OF THE REGION...WITH SLIGHTLY COOLER READINGS ALONG THE COAST. LOW TEMPERATURES WEDNESDAY NIGHT WILL RANGE FROM THE UPPER 50S NORTH TO THE MID 50S DOWNEAST. THE COLD FRONT WILL CROSS THE REGION THURSDAY WITH A CHANCE OF SHOWERS/THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH OF THE REGION EARLY FRIDAY...LEAVING PARTLY/MOSTLY CLOUDY SKIES ACROSS THE REGION. A COLD FRONT COULD THEN APPROACH THE REGION LATER SATURDAY...WITH ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS. AVIATION... WITH THE EXCEPTION OF SOME PATCHY FOG EARLY THIS MORNING AND ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. GENERALLY EXPECT VFR CONDITIONS TODAY MARINE... EXPECT WINDS/SEAS TO REMAIN BELOW SCA LEVELS THROUGH FRIDAY. VISIBILITIES WILL BE REDUCED IN PATCHY FOG AND SCATTERED SHOWERS/THUNDERSTORMS TODAY. SCATTERED SHOWERS/THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. SHORT TERM/MARINE...DUDA LONG TERM/MARINE...NORCROSS && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...WHEELER
Hazardous weather outlook, Jul 11, 4:41 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 441 AM EDT MON JUL 11 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-120900- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 441 AM EDT MON JUL 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTHERN AND DOWNEAST MAINE...MAINLY THIS AFTERNOON. A FEW THUNDERSTORMS MAY BE STRONG ACCOMPANIED BY GUSTY WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUDA
In the hours before
Local storm report, Jul 11, 3:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT MON JUL 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL WHITING 44.79N 67.18W
07/11/2005 0.75 INCH WASHINGTON ME TRAINED SPOTTER
0209 PM HAIL 2 N WHITING 44.82N 67.18W
07/11/2005 0.75 INCH WASHINGTON ME PUBLIC
BRIEFLY COVERED THE GROUND
&&
TOMBSpecial weather statement, Jul 11, 3:23 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
323 PM EDT MON JUL 11 2005
MEZ006-112030-
AROOSTOOK COUNTY...
323 PM EDT MON JUL 11 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 318 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND SMALL HAIL OVER HOULTON. THE STORM WAS MOVING SOUTH
AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
HODGDON... HOULTON... HAYNESVILLE...
WYTOPITLOCK...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4621 6778 4622 6805 4562 6813 4567 6781
HEWITTThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:38 PM EDT | Special Weather Statement | CAR | 82 min | |
| Jul 10, 9:17 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 11, 1:58 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 62 min |
| Jul 11, 2:19 PM EDT | Special Marine Warning | CAR | 56 min | |
| Jul 11, 2:43 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 32 min |
| Jul 11, 3:14 PM EDT | Special Marine Warning | CAR | 61 min | |
| Jul 11, 3:23 PM EDT | Special Weather Statement | CAR | 67 min | |
| Jul 11, 3:45 PM EDT | Special Weather Statement | CAR | 60 min | |
| Jul 11, 4:08 PM EDT | Special Weather Statement | CAR | Penobscot | 67 min |
| Jul 11, 4:44 PM EDT | Special Weather Statement | CAR | 61 min | |
| Jul 11, 4:53 PM EDT | Special Weather Statement | CAR | Washington | 82 min |
| Jul 11, 5:24 PM EDT | Special Weather Statement | CAR | 66 min | |
| Jul 11, 5:31 PM EDT | Special Weather Statement | CAR | Washington | 74 min |
| Jul 11, 5:36 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 30 min |
| Jul 11, 5:47 PM EDT | Special Weather Statement | CAR | Penobscot | 73 min |
| Jul 11, 7:01 PM EDT | Special Weather Statement | CAR | Knox | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.